Certain medications can have a negative impact on oral health. Here are some of the effects of medications on oral health:
- Dry mouth: Some medications can cause dry mouth, which can lead to an increased risk of tooth decay, infection and bad breath. Saliva helps to neutralize the bacteria in the mouth that can cause bad breath.
- Tooth staining: Some medications, such as tetracycline antibiotics, can cause tooth discoloration in children whose teeth are still developing. Also, some antipsychotic medications and blood pressure drugs can cause tooth staining.
- Gum tissue changes: Some medications can cause abnormal growth of gum tissue, which can make teeth appear longer than normal and affect the fit of dentures.
- Oral fungal infections: Some medications can make you more susceptible to oral fungal infections such as thrush, a fungal infection that affects the mouth and tongue.
- Delayed wound healing: Some medications can affect the body’s ability to heal, which can delay the healing of oral wounds and make it more difficult for the gums to heal after dental procedures.
- Jaw bone loss: Some medications, such as bisphosphonates, which are used to treat osteoporosis, can cause jaw bone loss.
It’s important to inform your dentist about any medications you are taking, so they can take them into account when providing dental care and can also advise you about possible side effects. Your dentist may also make recommendations on how to minimize the impact of certain medications on oral health.